In the last 21 years of diabetes, my low symptoms have been pretty predictable and easily recognizable: shakiness, sweating, dizziness, and sluggishness are all signs that I need some sugar, stat.
But lately, I’ve started to experience one brand-new and totally weird low blood sugar symptom. I’ve decided to dub it “fuzzy tongue”.
I don’t know how else to describe it other than that it feels like my tongue and lips are covered in a terrycloth towel as my blood sugar starts to fall to a certain level, usually 75 mg/dL or lower. Simultaneously, it’s a numb and tingly sensation that feels so disorienting and makes the process of chewing glucose tablets or drinking juice a little more difficult, because it feels weird to eat or drink when my entire mouth feels like it’s covered in cloth.
In fact, the first time it happened, I took to Twitter to ask the rest of the DOC if there was anyone else who had experienced something like that before. And I was comforted by the many responses I got back that assured me that I wasn’t alone in feeling this strange symptom:
“Yes, from certain lows. Sometimes I feel like my [whole] body is buzzing and fuzzy, if not fizzy. Other times, it’s like my body says, “BTDT! Got the glucose tabs! Move on!”
“YES! This is a new symptom for me too (after 17 years of treating lows)..Thought I was allergic to honey the first time.”
“This is a common one for me. Tongue and lips. I hate it”
“Sometimes I get tingly lips or tingly fingers!”
“That’s almost exclusively how I can tell that I’m low”
“YES! If it’s a prolonged low, I get tingly lips and tongue. It’s super weird and really uncomfortable.”
“I get more of the tingling/partial numbness in the lips (‘fuzziness,’ I suppose) that some have described. Usually this occurs with a bad low (under 50 mg/dL).”
Those are just a few of the replies that my initial tweet received. I found these particularly interesting, though, because one person identified it as a new symptom, too, and others implied that it’s always been an indicator of low blood sugar that’s more likely to occur with “bad” lows. In addition to helping me feel a bit more normal about the discovery of my new low symptom, I also found this to be an example of the ways in which the DOC is uniquely unified. To an outsider, this whole Twitter thread probably makes zero sense and comes across as bizarre. But to someone part of the DOC, it’s just another conversation that brings T1Ds trying to get to the bottom of a ‘betes mystery together.
So even though “fuzzy tongue” is uncomfortable, I’m glad to know I’m not the only T1D who’s felt it…and I’m very glad that my body has found another way to alert me to a low blood sugar, especially since it’s a way that makes me want to correct it more quickly than ever before.